Safety and Tolerability of Agomelatine: Focus on Hepatotoxicity

Author(s): Maximilian Gahr, Wolfgang Kratzer, Michael Fuchs, Bernhard J. Connemann.

Journal Name: Current Drug Metabolism

Volume 15 , Issue 7 , 2014


Abstract:

Hepatotoxicity related to antidepressive pharmacotherapy is a major safety concern, particularly considering that severe forms of hepatic failure with fatal outcome have been reported. Severe hepatotoxic adverse drug reactions were also reported for agomelatine (AGM), an antidepressive agent, which was approved for the treatment of major depressive disorder (MDD) in adults by the European Medicines Agency (EMA) in February 2009. Its general safety and tolerability profile appears to be favourable or similar in comparison to other antidepressants, particularly regarding metabolic aspects, sexual functioning, gastrointestinal side effects, and discontinuation phenomena. Epidemiology and pathophysiology of AGM-related hepatotoxicity are currently poorly understood. Pooled data from clinical trials indicate that patients treated with AGM demonstrate increased prevalence rates of elevated liver transaminases (> 3 x ULN; 1.34% on AGM 25 mg/day, 2.51% on AGM 50 mg/day) in comparison to placebo (0.5%). AGM-related hepatotoxic adverse drug reactions are unpredictable and usually occur as asymptomatic increases of liver enzymes, which develop during the first months of treatment and mostly recover after discontinuation of AGM-treatment or even on continued treatment. Liver injury due to AGM-related hepatotoxicity is mostly hepatocellular. The underlying mechanism appears to be idiosyncratic. Cholestatic or hypersensitivity reactions have not yet been reported. Some evidence suggests dose-dependence of AGM-related hepatotoxicity. In a recent post-authorisation opinion of the EMA, hepatotoxic reactions related to AGM were declared as an important identified risk and new contraindications for treatment with AGM were released (hypersensitivity to AGM, elevations of liver enzymes > 3 x ULN, hepatic impairment (not further specified), parallel use of potent CYP1A2 inhibitors). Considering these aspects, treatment with AGM must only be performed under strict accordance with the recently modified prescribing information. A final evaluation of AGM-related hepatotoxicity is currently not possible; further studies are necessary.

Keywords: Adverse drug reaction, antidepressant, liver enzymes, liver injury, melatonin, pharmacovigilance, S20098.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 15
ISSUE: 7
Year: 2014
Page: [694 - 702]
Pages: 9
DOI: 10.2174/1389200215666140926155041
Price: $58

Article Metrics

PDF: 43